Alert archive / Utah / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 39, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 1, 2009, 5:05 PM MDT for Sanpete County, Utah County, Utah. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2009, 5:05 PM MDT (23:05 UTC)
- Expired
- Jul 1, 2009, 5:45 PM MDT
- In force
- 40 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Sanpete County, UT, Utah County, UT
The radar
The Salt Lake City radar (KMTX), 169 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 11.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3225 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KSLC 012305
SVRSLC
UTC039-049-012345-
/O.NEW.KSLC.SV.W.0039.090701T2305Z-090701T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
505 PM MDT WED JUL 1 2009
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN SANPETE COUNTY IN UTAH
SOUTH CENTRAL UTAH COUNTY IN UTAH
* UNTIL 545 PM MDT
* AT 502 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 16 MILES SOUTH OF SALEM...OR 16
MILES SOUTHEAST OF PAYSON...AND MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
INDIANOLA AND BIRDSEYE AROUND 515 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4021 11143 3987 11118 3974 11137 3974 11155
3978 11158 4000 11175
TIME...MOT...LOC 2305Z 248DEG 15KT 3984 11157
$$2 follow-up statements
000
WWUS55 KSLC 012331
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
531 PM MDT WED JUL 1 2009
UTC039-049-012345-
/O.CON.KSLC.SV.W.0039.000000T0000Z-090701T2345Z/
SANPETE UT-UTAH UT-
531 PM MDT WED JUL 1 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTH CENTRAL UTAH AND NORTHEASTERN SANPETE COUNTIES...
AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF
INDIANOLA...OR ABOUT 19 MILES SOUTHEAST OF PAYSON...MOVING EAST AT 15
MPH.
LAT...LON 4021 11143 3987 11118 3974 11137 3974 11155
3978 11158 4000 11175
TIME...MOT...LOC 2331Z 248DEG 15KT 3988 11144
$$000
WWUS55 KSLC 012342
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
542 PM MDT WED JUL 1 2009
UTC039-049-012352-
/O.EXP.KSLC.SV.W.0039.000000T0000Z-090701T2345Z/
SANPETE UT-UTAH UT-
542 PM MDT WED JUL 1 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL UTAH AND
NORTHEASTERN SANPETE COUNTIES WILL EXPIRE AT 545 PM MDT...
THE STORM HAS EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
ALLOWED TO EXPIRE.
LAT...LON 4021 11143 3987 11118 3974 11137 3974 11155
3978 11158 4000 11175
TIME...MOT...LOC 2342Z 248DEG 15KT 3990 11138
$$
RGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 4:08 PM MDT, 57 minutes earlier.
Area forecast discussion, Jul 1, 4:08 PM MDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 408 PM MDT WED JUL 1 2009 .SYNOPSIS...HIGH PRESSURE WILL SLOWLY SHIFT TO THE EAST THROUGH FRIDAY...ALLOWING MOISTURE TO INCREASE ACROSS THE AREA. A DRIER AIRMASS WILL GRADUALLY SPREAD BACK INTO THE AREA FROM THE WEST OVER THE WEEKEND. && .DISCUSSION...HIGH PRESSURE OVER THE AREA HAS BEGUN MOVING TO THE EAST...ALLOWING MOISTURE TO SURGE UPWARDS ALONG ITS WESTERN EDGE. THIS IS EVIDENT IN THE SHOWERS AND THUNDERSTORMS COVERING MUCH OF THE CWA. WITH RELATIVELY DRY LOW LEVELS...THIS MOISTURE IS MOSTLY CONFINED TO THE MID LEVELS. AS A RESULT...THE MAIN THREAT FROM CONVECTION THIS AFTERNOON IS GUSTY WINDS. THE GOES SOUNDER SHOWS PW VALUES IN EXCESS OF AN INCH OVER NORTHWESTERN ARIZONA. THIS MOISTURE IS EXPECTED TO SPREAD NORTHWARD AND MOVE OVER NORTHERN UTAH OVERNIGHT...RESULTING IN SHOWERS OVER THE NORTH TONIGHT. AS A RESULT...BUMPED POPS IN THE NORTH TONIGHT. MOISTURE WILL CONTINUE SPREADING INTO THE STATE THROUGH FRIDAY...MOISTENING THE LOWER LEVELS. BOTH THE NAM AND GFS SHOW PW VALUES EXCEEDING AN INCH ACROSS MUCH OF THE STATE BY THURSDAY AFTERNOON. A SHORTWAVE DISTURBANCE WILL MOVE ACROSS CENTRAL UTAH THURSDAY...AND IS EXPECTED TO BE A FOCUS FOR CONVECTION. WITH PRECIPITABLE WATER VALUES ALMOST TWO STANDARD DEVIATIONS ABOVE NORMAL...HEAVY RAIN IS EXPECTED OVER MOST OF THE STATE. CLOUD COVER ON FRIDAY WILL LIKELY LIMIT CONVECTIVE INITIATION. HOWEVER...SHORTWAVE DISTURBANCES RIPPLING ACROSS THE AREA DURING THE DAY COULD SERVE TO INITIATE CONVECTION...RESULTING IN ANOTHER DAY OF HEAVY RAIN ACROSS MUCH OF THE FORECAST AREA. LOCAL FLOODING COULD RESULT FROM HEAVY AND INTENSE RAINFALL IN STEEP TERRAIN OR SLOT CANYONS THURSDAY AND FRIDAY. ANYONE PLANNING ANY HOLIDAY ACTIVITIES ACROSS THE REGION...ESPECIALLY SOUTHERN UTAH...SHOULD CONTINUE TO MONITOR THE FORECAST OVER THE NEXT FEW DAYS. MOISTURE WILL BEGIN TO SHIFT EAST SATURDAY. HOWEVER...ENOUGH MOISTURE WILL LINGER TO INITIATE AFTERNOON CONVECTION BEGINNING OVER THE HIGHER TERRAIN. BECAUSE OF THE DECREASING MOISTURE...LESS INTENSE STORMS AND DECREASED AREAL COVERAGE IS EXPECTED FOR INDEPENDENCE DAY. A SHORT LIVED RIDGE WILL BUILD INTO THE AREA SUNDAY...BEGINNING A WARMING...DRYING TREND. A PACIFIC STORM SYSTEM EXPECTED TO IMPACT THE STATE NEXT WEEK WILL SEND A DRY SOUTHWEST FLOW OVER THE STATE BEGINNING EARLY MONDAY...CONTINUING THE DRYING TREND IN TO NEXT WEEK. && .AVIATION...NORTH WINDS WILL CONTINUE AT THE KSLC TERMINAL THROUGH THE EVENING PUSH. HOWEVER...THERE IS A 20 PERCENT CHANCE THAT ERRATIC GUSTY WINDS FROM NEARBY CONVECTION WILL IMPACT THE TERMINAL THROUGH 0300 UTC. SOUTHEAST DRAINAGE WINDS ARE EXPECTED TO DEVELOP BETWEEN 0300-0400 UTC. && .FIRE WEATHER...HIGH PRESSURE OVER THE FOUR CORNERS AREA WILL RESIDE THERE THROUGH FRIDAY BEFORE BEING NUDGED EASTWARD DUE TO A TROUGH MOVING INTO THE PACIFIC NORTHWEST. THE FLOW WILL TURN MORE WESTERLY AND DRY OUT THE REGION OVER THE WEEKEND. IN THE MEANTIME...PRECIPITABLE WATER VALUES WILL CLIMB TO OVER AN INCH ACROSS MOST OF THE REGION THURSDAY INTO THURSDAY NIGHT. IN ADDITION...A SUBTLE UPPER LEVEL DISTURBANCE OVER SOUTHWEST ARIZONA WILL MOVE NORTHWARD INTO SOUTHWEST UTAH THURSDAY AFTERNOON BRINGING A GREATER THREAT OF SHOWERS AND THUNDERSTORMS TO AT LEAST SOUTHERN UTAH. A GRADUAL DECREASE IN MOISTURE WILL OCCUR THIS WEEKEND AS THE FLOW BECOMES MORE WESTERLY. AS A TROUGH DEVELOPS OVER THE PACIFIC NORTHWEST EARLY NEXT WEEK...BREEZY SOUTHWEST WINDS ARE EXPECTED TO BLOW ACROSS THE REGION...ESPECIALLY OVER THE WEST DESERTS. THIS LOOKS TO BE THE FIRST REAL DRYING EPISODE OF THE FIRE SEASON. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...HOSENFELD/KRUSE FIRE WEATHER...STRUTHWOLF AVIATION...GRAHAM FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 1, 4:54 AM MDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 454 AM MDT WED JUL 1 2009 UTZ001>016-019>021-517-518-WYZ021-021200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 454 AM MDT WED JUL 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP TODAY ACROSS MUCH OF THE AREA. SOME OF THESE STORMS COULD PRODUCE WIND GUSTS IN EXCESS OF 40 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MOISTURE WILL CONTINUE TO INCREASE OVER THE AREA THROUGH FRIDAY...RESULTING IN INCREASED THUNDERSTORM COVERAGE. GUSTY WINDS ARE POSSIBLE WITH SOME OF THE STORMS. IN ADDITION...LOCALLY HEAVY RAIN WILL BECOME MORE LIKELY FOR THURSDAY AND FRIDAY. THE AIRMASS WILL THEN GRADUALLY DRY THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. GUSTY SOUTHERLY WINDS COULD DEVELOP FOR THE EARLY PART OF NEXT WEEK...ESPECIALLY ACROSS WESTERN AND SOUTH- CENTRAL UTAH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Jul 1, 11:40 AM MDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1140 AM MDT WED JUL 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 4 NW MURRAY 40.69N 111.94W
06/30/2009 SALT LAKE UT NWS EMPLOYEE
TREES DOWN NEAR 3800S AND REDWOOD ROAD.
&&
CRKLocal storm report, Jul 1, 4:50 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
450 PM MDT WED JUL 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 4 NE VERNON 40.13N 112.38W
07/01/2009 M63 MPH TOOELE UT MESONET
&&
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 6:29 PM MDT | Special Weather Statement | SLC | Davis | 61 min |
| Jun 30, 7:54 PM MDT | Special Weather Statement | SLC | Cache | 51 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.